Symptom Watch After MRI with Contrast Agents

Recently, the California Injury Attorney blog posted our readers on the dangers of the use of gadolinium as an MRI contrast agent with particular at-risk patients.

Who is at risk?
Patients with severe kidney disease or generally severe renal insufficiency, need to be very well-informed about gadolinium dangers if they are about to have an MRI or related study with a contrast agent.

Gadolinium use in these patients can lead to a condition called nephrogenic systemic fibrosis (NSF) or another condition nephrogenic fibrosing dermopathy (NFD). If such a patient has had an MRI with contrast and begins to have NSF or NFD symptoms, it is important to see a medical professional. The following are some things to be aware of with regard to MRI with contrast agents.

Talk with your doctor.
For patients with severe renal insufficiency, it is very important to talk with a medical professional about whether use of a contrast agent is necessary. If it is necessary, it is then critical that the amount of gadolinium used is carefully managed and that any prior use of contrast agents be taken into account. In other words, it is very important that there is some passage of time before this agent is used again before it has been eliminated from the patient’s body.

Some doctors might suggest that hemodialysis patients have that procedure after a contrast MRI to help remove the gadolinium from these compromised patient’s bodies.
There is no data on whether this “elimination” process can help reduce the risk of developing NSF or NFD.

Symptoms to watch for after an MRI.
After an MRI with a contrast agent make sure to watch for any issues involving changes in skin, such as hardening, thickening or tightening; color changes on the skin, such as reddening or dark patches; burning or itching of the skin; joint pain or tightness; pain in hips or ribs. Other symptoms include yellow spots on the whites of the eyes and deep pain in hips or ribs.

If you have severe renal insufficiency and have any questions or are experiencing symptoms after and MRI with contrast, contact San Francisco’s Hersh & Hersh to consult for free with a lawyer.